Try it
Dermatology · Leprosy: dapsone-induced methaemoglobinaemia
Sample itemA leprosy patient on dapsone becomes cyanosed. His blood is chocolate brown, pulse oximetry reads about 85 percent, and arterial oxygen tension is normal. Which antidote is given?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
C. Methylene blue
Dapsone oxidises haemoglobin to methaemoglobin, causing cyanosis with a normal arterial oxygen tension and a fixed low oximeter reading. Methylene blue reduces methaemoglobin back to haemoglobin, but it should be used cautiously in G6PD deficiency.
Option by option
A. N-acetylcysteine
N-acetylcysteine is the antidote for paracetamol overdose.
B. Hydroxocobalamin
Hydroxocobalamin is the antidote for cyanide poisoning.
C. Methylene blue (correct)
Correct. Methylene blue is the antidote for symptomatic methaemoglobinaemia.
D. Flumazenil
Flumazenil reverses benzodiazepine sedation.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Dermatology questions
- Blistering disordersA patient has flaccid blisters that rupture easily and a positive Nikolsky sign. Which c…
- LeprosyIn which type of leprosy is the lepromin test strongly positive?
- Pigmentary disordersA man has well-demarcated chalk-white macules on his hands and around his mouth. A skin…
- Drug reactionsWhich of the following drugs is a well-recognised trigger of Stevens–Johnson syndrome an…